Skip to main content

Radiation enteritis

Medically reviewed by Drugs.com. Last updated on May 21, 2022.

Overview

Radiation enteritis is inflammation of the intestines that occurs after radiation therapy.

Radiation enteritis causes diarrhea, nausea, vomiting and stomach cramps in people receiving radiation aimed at the abdomen, pelvis or rectum. It's most common in people receiving radiation therapy for cancer in the abdomen and pelvic areas.

For most people, radiation enteritis is temporary, with inflammation usually subsiding several weeks after treatment ends. But for some, radiation enteritis may continue long after radiation therapy ends or may develop months or years after treatment.

Chronic radiation enteritis can cause complications such as anemia, diarrhea or bowel obstruction.

Treatment focuses on relieving symptoms until the inflammation heals. In severe cases, tube feeding or surgery to remove sections of the intestine may be necessary.

Symptoms

The symptoms of radiation enteritis include diarrhea, nausea, vomiting and stomach cramps. Symptoms occur because of irritation of the intestines from radiation therapy for cancer. Symptoms usually go away several weeks after treatment ends. But sometimes they last longer. Radiation enteritis that goes on for longer can cause anemia and bowel obstruction.

Risk factors

The risk of radiation enteritis is higher in people undergoing radiation treatments for cancers in the belly and the pelvis. Radiation enteritis occurs because radiation therapy can cause irritation of the intestines.

Diagnosis

Diagnosis for radiation enteritis might start with a discussion of your medical history and a physical exam.

To see inside your small intestine, a long flexible tube with a camera is passed down your throat (endoscopy). Or the tube can be passed through your rectum to look at your large intestine (colonoscopy). Sometimes a pill-sized camera that you swallow is used to create pictures of your intestines (capsule endoscopy). Other tests might include imaging tests, such as X-rays, a CT scan or an MRI scan.

Treatment

Radiation enteritis treatment usually involves managing symptoms until they go away. This condition causes irritation of the intestines after radiation therapy for cancer. Your health care provider might recommend changes to your diet and medications for diarrhea and pain. Antibiotics can treat an overgrowth of bacteria. If radiation enteritis lasts longer, you might need a feeding tube. Sometimes, surgery is used to bypass the part of the intestine that's irritated.

© 1998-2022 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use.